MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION CR OXIN FEM SZ5 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION CR OXIN FEM SZ5 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71421225
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Fibrosis (3167); Swelling/ Edema (4577)
Date of Event 09/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference case.(b)(4).
 
Event or Problem Description
It was reported that, due to right knee advanced arthritis with severe deformity, tka was performed on (b)(6) 2023 in which a legion ox cruciate retaining femoral component was implanted.The patient has attended physical therapy after surgery, but since then has had chronic swelling and pain.During a follow-up on 15-sept-2023 they were diagnosed with decreased range of motion and arthrofibrosis.A right knee manipulation under anesthesia was conducted on (b)(6) 2023 to treat this, in which full extension of the knee was obtained.Patient has also been given exercises and medication to obtain full extension.In october-2023, daytime gabapentin was prescribed and an additional 3-6 months of close follow-up was discussed.On 02-nov-2023 an x-ray showed stable arthroplasty components with no evidence of fracture or osteolysis.Further complications have not been reported.
 
Additional Manufacturer Narrative
B5: describe event or problem: section h3, h6: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, reportedly, arthrofibrosis was diagnosed as a contributing factor to the reported decreased range of motion with pain and led to the subsequent manipulation under anesthesia.Arthrofibrosis is a known potential post-surgical occurrence and does not support a component malperformance.However, it is unknown if the use of the competitor robotic-arm-assist-device in the presence of a reportedly severe (14-degree) pre-primary total knee arthroplasty hyperextension deformity could have contributed to the reported event.Although the surgeon reported ¿full extension obtained during¿ the manipulation under anesthesia, and the (b)(6) 2023 x-rays reportedly showed a ¿stable appearing right total knee arthroplasty¿, the patient reported the ¿leg was never able to straighten¿ and has continued complaints of discomfort.Patient impact includes the prescribed focused exercise with modified pain medication regimen, arthrofibrosis, pain, swelling, decreased range of motion, arthrofibrosis and subsequent manipulation under anesthesia and slow post-total knee arthroplasty progression as symptoms reportedly persist with need for close monitoring over the next 3-6 months.Further patient impact cannot be determined based on the documentation provided.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for possible adverse effects that decreased range of motion and unusual stress concentrations can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient condition, alignment, size selected or wear.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, due to right knee advanced arthritis with severe deformity, tka was performed on (b)(6) 2023 in which a legion cr oxin fem sz5 rt femoral component was implanted.The patient has attended physical therapy after surgery, but since then has had chronic swelling and pain.During a follow-up on (b)(6) 2023 they were diagnosed with decreased range of motion and arthrofibrosis.A right knee manipulation under anesthesia was conducted on (b)(6) 2023 to treat this, in which full extension of the knee was obtained.Patient has also been given exercises and medication to obtain full extension.In (b)(6) 2023, daytime gabapentin was prescribed and an additional 3-6 months of close follow-up was discussed.On (b)(6) 2023 an x-ray showed stable arthroplasty components with no evidence of fracture or osteolysis.Further complications have not been reported.

Brand Name
LEGION CR OXIN FEM SZ5 RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18399099
Report Number1020279-2023-02611
Device Sequence Number11456294
Product Code JWH
UDI-Device Identifier00885556030424
UDI-Public00885556030424
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K043440
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71421225
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/27/2023
Supplement Date Received by Manufacturer01/31/2024
Initial Report FDA Received Date12/27/2023
Supplement Report FDA Received Date02/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN LEGION CRUC RET TIBIAL INSERT 9MM; UNKNOWN LEGION TIBIAL COMP SIZE 4; UNKNOWN OVAL DOME PATELLA COMP 32MM
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age69 YR
Patient SexFemale
Patient Weight82 KG